Am Fam Physician. 2004 Feb 1;69(3):633.
Family physicians often use anesthetic and steroid compounds for therapeutic injection in patients with joint and soft tissue maladies. Kirschke and associates report on a cluster of infections that occurred in a physician's office when a multi-dose vial of lidocaine became contaminated.
The cluster was investigated after an infection control nurse at a hospital noted multiple patient admissions for Staphylococcus aureus infections at joint and soft tissue sites injected at the same physician's office. The investigation identified 17 patients who had therapeutic injections during the period when the infections occurred. Of this cohort, five patients (29 percent) developed S. aureus infection.
Three cases involved a septic knee joint, and two patients developed subcutaneous abscesses. Bacterial typing revealed that the S. aureus strains in the infections were identical. Three of the five patients who became infected were taking oral steroids for rheumatologic conditions.
The staphylococcal infections led to serious morbidity. Two patients ultimately required total knee replacements for postpyogenic arthritis, one patient underwent muscle flap reconstruction after abscess evacuation, and another patient was admitted to the hospital in septic shock.
Subsequent investigation revealed that the likely source of S. aureus was a contaminated multi-dose vial of lidocaine. In that office, it was standard practice to store the vials in the refrigerator. Investigators performed an experiment in which vials of lidocaine were inoculated with low (100 colony-forming units [cfu] per mL) and high (1,000 cfu per mL) concentrations of S. aureus. Even the low concentration inoculations showed persistent, viable bacteria for up to seven days in refrigerated vials. Vials stored at room temperature remained infectious for fewer than two days.
The authors conclude that physicians should follow the manufacturer's instructions and store multi-dose vials of lidocaine at room temperature. Serious morbidity may ensue with joint or soft tissue injection of anesthetic solution contaminated with S. aureus.
Kirschke DL, et al. Outbreak of joint and soft-tissue infections associated with injections from a multiple-dose medication vial. Clin Infect Dis. June 1, 2003;36:1369–73.
Copyright © 2004 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions